Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Wichita, KS

April 13, 2018Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 13, 2018, 2:41 PM CDT for Greenwood County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 2:41 PM CDT (19:41 UTC)
Expired
Apr 13, 2018, 3:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-644 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KICT 131941
SVRICT
KSC073-132015-
/O.NEW.KICT.SV.W.0004.180413T1941Z-180413T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
241 PM CDT FRI APR 13 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 315 PM CDT

* At 240 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Hamilton, or 7 miles north of Eureka, moving northeast at 60
  mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Eureka, Madison, Hamilton, Virgil, Eureka City Lake, Thrall and
  Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3779 9635 3801 9635 3817 9619 3817 9596
      3797 9596
TIME...MOT...LOC 1940Z 222DEG 52KT 3793 9626 

HAIL...0.88IN
WIND...70MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:27 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 13, 2:27 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
227 PM CDT Fri Apr 13 2018

Tricky forecast with rain and snow chances tonight and early
Saturday. Then another strong low pressure system targeting the
state next weekend.

.SHORT TERM...(This evening through Monday night)
Issued at 213 PM CDT Fri Apr 13 2018

Tonight...The cold front currently progressing eastward across
the state and the southward bound dry line will hang around
Interstate 35 during the late afternoon hours before progressing
eastward out of the forecast area by 1 am. In SE KS...ahead of
the boundary, enough lift and instability will exist to keep
the mention of storms in the forecast through the evening
hours.  Elsewhere, moisture will fill in behind the boundary
across central and western sections of the forecast area. The
strong N/NNW flow may produce a trowel across portions of
northern KS.  How far that sinks into our region will be key
to the rain/snow line. At this time, only a few northern
counties will drop below or hover around the freezing line. That
line is setting up in the vicinity of a Lincoln to Great Bend
Line. Areas to the north and west of that will likely have a mix
of rain and snow while those locations south and east will
experience rain and possibly a few flakes closer to the freezing
line. Snow amounts should not be very significant. The main issue
will be the winds. They will howl this evening and and snow that
falls will be blown significantly and visibilities should
deteriorate.

Saturday...Cold to cool air will reside across the area on Saturday.
NC KS will struggle to warm much above freezing while the SE
sections stay in the lower 50s. high pressure will filter in from
the north and a nice cold pool will advect in to the area, mainly
to the west of the Flint Hills. Cold and unseasonable temperatures
will occur and cause issues for sensitive plants.

Sunday and Monday...High pressure remains entrenched over the
area and temperatures will find it difficult to rebound. Should be
a pleasant day though as the high pressure will keep the winds in
check. Monday will remain under the influence of high pressure. A
rebound in temperatures will also be noted along with winds less
than 15 mph.

.LONG TERM...(Tuesday through Friday)
Issued at 213 PM CDT Fri Apr 13 2018

The area of high pressure finally moves out on Monday. Another low
pressure system and front will slide across the state on Tuesday
and Tuesday night. At this time, moisture seems limited and there
will be little chance for precipitation. If any moisture can be
ushered in, enough positive energy is present that a few storms
could pop along the boundary as it moves east. The best chance,
albeit small would be in far SE KS. We get into a little holding
pattern with a weak high pressure center floating just to south
for the remainder of the week before the next strong frontal
system tromps through Friday and Saturday. Decent moisture will
yield another chance for rain and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Thu Apr 12 2018

MVFR ceilings likely and isolated thunderstorm possible in the
vicinity of kcnu around daybreak. MVFR ceilings are possible at
KRSL/KGBD behind the cold front tomorrow morning. Strong winds
will persist tonight as surface pressure gradient increases ahead
of developing low. Low level moisture will stream low clouds into
southeast KS. KICT will be close to western edge of these clouds.
Front will move through KRSL/KGBD after daybreak with MVFR
ceilings anticipated behind the front.
-Howerton

&&

.FIRE WEATHER...
Issued at 213 PM CDT Fri Apr 13 2018

Very high fire danger is possible on Saturday to the west of the
Flint Hills. Winds will continue to be strong across much of the
area with speeds in the very high region from 25 to 35 mph and
gusty. However, with temperatures forecast to be well below
normal and falling below the extreme category, we are not
expecting any fire weather headlines at this time. However,
caution should still be heeded with regards to fires on Saturday
since strong winds could still make any fires that develop
difficult to control.

Tuesday looks to be another bad day in regards to fire danger with
all of the forecast area in the very high category and areas west
of Interstate 135 in the extreme category. Please plan
accordingly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  42  26  50 /  20  20  10   0
Hutchinson      31  40  24  49 /  30  30  10   0
Newton          32  39  24  46 /  20  30  20   0
ElDorado        34  41  25  47 /  10  20  20   0
Winfield-KWLD   34  45  26  51 /  10  10  10   0
Russell         28  36  20  47 /  60  50  10   0
Great Bend      27  38  22  49 /  40  40  10   0
Salina          34  38  24  47 /  50  60  20   0
McPherson       32  38  23  47 /  40  40  20   0
Coffeyville     41  49  29  50 /  20  10  20  10
Chanute         40  47  28  47 /  20  10  20  10
Iola            41  46  28  46 /  20  20  30  10
Parsons-KPPF    40  48  29  48 /  20  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CDT this evening for KSZ070>072-094>096-
098>100.

Red Flag Warning until 7 PM CDT this evening for
KSZ051>053-067>071-082-083-091>095-098-099.

Wind Advisory until 7 PM CDT Saturday for KSZ052-053-067>069-082-
083-091>093.

High Wind Warning from 7 PM this evening to 7 PM CDT Saturday
for KSZ032-033-047-048-050.

Wind Advisory from 7 PM this evening to 7 PM CDT Saturday for
KSZ049-051.

&&

SHORT TERM...PJH
LONG TERM...CWH
AVIATION...PJH
FIRE WEATHER...CWH
Hazardous weather outlook, Apr 13, 7:00 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 AM CDT Fri Apr 13 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme Fire Danger will exist across all of the area
today. For further details, refer to the Red Flag Warning.

A few severe thunderstorms are possible across southeast Kansas this
afternoon with golfball sized hail, 60 to 70 mph winds and a brief
tornado. If you live in Southeast Kansas, you should monitor the
forecast closely. Areas at greatest risk for severe thunderstorms
are Labette, Neosho, and Allen counties.

South to southwest winds sustained around 30 mph with gusts around
40 mph will whip across all areas today. The winds will shift to the
west in central and south central Kansas late this afternoon, then
shift to the northwest and increase to 30 to 40 mph late tonight.
Gusts from 40 to 50 mph are likely in these areas late tonight. The
strongest winds would occur in central Kansas west of Highway 14.
For further details, please refer to the High Wind Warning and Wind
Advisory.

A light rain/light snow mixture is likely for primarily Central
Kansas late this evening with a changeover to light snow late
tonight. The wintry mix may reach as far southeast as Wichita and El
Dorado late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northwest winds from 30 to as high as 45 mph will whip across all of
central and south central Kansas on Saturday. The strongest winds
would hit areas along, and west, of Highway 14. For further details,
please refer to the High Wind Warning and Wind Advisory.

A very high to extreme fire danger will exist in all areas Tuesday
afternoon. A very high fire danger is likely for parts of central
and south central Kansas Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas after 3 pm.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 13, 1:09 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 PM CDT FRI APR 13 2018

KSZ093-131845-
Cowley KS-
109 PM CDT FRI APR 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 145 PM CDT

* At 107 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Oxford...moving northeast at 20
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Winfield, Rock and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3731 9715 3748 9705 3748 9694 3735 9675
      3718 9708
TIME...MOT...LOC 1808Z 228DEG 17KT 3730 9708

VAUGHAN
Local storm report, Apr 13, 1:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 ESE OXFORD            37.25N 97.11W
04/13/2018  E0.75 INCH       COWLEY             KS   PUBLIC

            HAIL COVERED 50 PERCENT OF THE GROUND ON HWY 160 2 MILES
            EAST OF THE COUNTY LINE

&&

SGS
Special weather statement, Apr 13, 2:10 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
210 PM CDT FRI APR 13 2018

KSZ069-070-094-131945-
Butler KS-Greenwood KS-Elk KS-
210 PM CDT FRI APR 13 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 245 PM CDT

* At 208 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Latham, or 14 miles southeast
  of Leon...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Severy, Latham, Piedmont and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3756 9668 3786 9652 3762 9618 3748 9662
      3748 9667
TIME...MOT...LOC 1910Z 240DEG 36KT 3756 9658

VAUGHAN
Local storm report, Apr 13, 2:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             4 E ROSALIA             37.82N 96.55W
04/13/2018  E0.75 INCH       BUTLER             KS   PUBLIC

&&

SGS
Local storm report, Apr 13, 2:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
238 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     EUREKA AIRPORT          37.85N 96.29W
04/13/2018  M71 MPH          Greenwood          KS   AWOS

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:10 AM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, Rice, Russell38 hr
Apr 13, 1:09 PM CDTSpecial Weather StatementICTCowley36 min
Apr 13, 2:10 PM CDTSpecial Weather StatementICTGreenwood35 min
Apr 13, 3:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
Apr 13, 3:15 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
Apr 13, 3:34 PM CDTSpecial Weather StatementICTElk26 min
Apr 13, 4:18 PM CDTSpecial Weather StatementICTLabette27 min
Apr 13, 4:42 PM CDTSpecial Weather StatementICTLabette33 min
Apr 13, 5:08 PM CDTWinter Weather AdvisoryICTChase, Ellsworth, Lincoln, McPherson, Marion, Russell and 1 more23 hr
Apr 13, 5:13 PM CDTSpecial Weather StatementICTLabette17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.